Thunderstorm Wind, Fillmore
- When
- July 11, 10:23 PM CST
- Where
- Fillmore County, 0.92 mi E of Whalan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.730, -91.912
A cold front over central Minnesota moved across southeast Minnesota during the late evening hours of July 11. A line of thunderstorms developed along the front and moved across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A cold front over central Minnesota moved across southeast Minnesota during the late evening hours of July 11. A line of thunderstorms developed along the front and moved across the region. The line of thunderstorms produced isolated severe wind gusts of up to 60 miles per hour and knocked down trees in Fillmore County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 11, 2:11 PM CST, 8 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 311 PM CDT FRI JUL 11 2008 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT FORECAST CONCERNS THIS PACKAGE...RAIN AND SEVERE STORM CHANCES TONIGHT...THEN GENERALLY QUIET WEATHER FOR SAT INTO MON NIGHT. 18Z DATA ANALYSIS HAD LOW PRESSURE CENTERED OVER SOUTHEAST ND. RATHER STRONG COLD FRONT CONNECTED THIS LOW TO ANOTHER NEAR LK WINNIPEG AND ONE OVER EASTERN CO. AIRMASS AHEAD OF THE FRONT HAD DEW POINTS IN THE UPPER 60S TO MID 70S...WHILE BEHIND IT DEW POINTS DROP INTO THE 50S. AIRMASS AHEAD OF THE FRONT WELL CAPPED EARLY THIS AFTERNOON. VIS IMAGERY SHOWED CONSIDERABLE STRATO-CUMULUS CLOUDS OVER EASTERN MN/IA AND WESTERN WI...TRAPPED WITH AN INVERSION AND NEAR REMNANT OUTFLOW BOUNDARY FROM EARLY MORNING CONVECTION. THESE CLOUDS AND SOME SOUTHEAST SFC FLOW LIMITING WARMING/INSTABILITY AND HEAT INDICES OVER THE MUCH OF THE FORECAST AREA EARLY THIS AFTERNOON. MORE UNSTABLE AIRMASS GENERALLY ALONG AND WEST OF I-35 EARLY THIS AFTERNOON. DEEPER MOISTURE LIFTING NORTH THRU IA GENERATING FEW -SHRA/TSRA OVER SOUTHEAST QUARTER OF IA. NO MAJOR ERRORS NOTED WITH 11.12Z NAM/GFS INITIALIZATIONS...WITH MODELS OFFERING QUITE SIMILAR SOLUTIONS FOR TONIGHT INTO MON NIGHT. MODELS HAVING DIFFICULTY WITH CLOUDS/OUTFLOW BOUNDARIES ACROSS THE AREA EARLY THIS AFTERNOON...WHICH DO PLAY INTO THE FORECAST FOR LATE THIS AFTERNOON/TONIGHT. DPROG/DT OF 500MB HGTS AT 11.12Z SHOWED MODELS QUITE CONSISTENT WITH THEIR 10.12Z RUNS. RUN-TO-RUN CONSISTENCY REMAINS QUITE GOOD IN THE 00-60HR TIME-FRAME AS THE NORTHERN ROCKIES TROUGH MOVES EAST TO THE GREAT LAKES. IN THE 60- 84HR TIME-FRAME BOTH NAM/GFS HAVE TRENDED MORE PROGRESSIVE WITH THE NEXT SHORTWAVE TROUGH INTO THE NORTHERN ROCKIES/SOUTHWEST CAN... WHICH IS SUPPORTED BY ECMWF. CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED NAM/GFS REASONABLE WITH THE LOW/FRONT POSITION AND DEW POINTS ACROSS THE NORTH-CENTRAL CONUS. PER WV IMAGERY...BOTH MODELS LOOKED GOOD WITH THE SHORTWAVE FEATURES ACROSS THE CENTRAL CONUS/SOUTHERN CAN. NAM DID BETTER WITH THE 12Z-18Z PRECIP ACROSS THE UPPER MIDWEST...AS WAS THE CASE WITH THE 06Z-12Z PRECIP ACROSS MN/WI. THUS WILL LEAN TOWARD NAM SOLUTION TONIGHT...THEN FAVORED A MODEL/ ENSEMBLE BLEND FOR SAT INTO MON NIGHT. CONFIDENCE IN THE SHORT-TERM AVERAGE TO GOOD THIS CYCLE. FOR THE SHORT TERM...CLOUDS AND REMNANT BOUNDARIES WILL CONTINUE TO PLAGUE FORECAST/CONVECTIVE EVOLUTION DURING THE LATE AFTERNOON/EARLY EVENING BEFORE THE MAIN SYNOPTIC COLD FRONT ARRIVES. STRONGER INSTABILITY IS OVER THE WESTERN QUARTER OF THE FORECAST AREA...WEST TO THE COLD FRONT. PER WIND PROFILERS...0-6KM SHEAR OVER MUCH OF IA/SOUTHERN WI REMAINS ON THE WEAK SIDE AT MID AFTERNOON. STRONGER SHEAR RESIDES OVER WESTERN MN...CLOSER TO FRONT AND APPROACHING MID/UPPER LEVEL TROUGH. DEEPER MOISTURE SFC-700MB CONTINUES TO LIFT NORTH ACROSS IA AND DUE TO SPREAD ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA DURING THE LATE AFTERNOON/EARLY EVENING HOURS. AT THE SAME TIME...WARM 850-700MB /CAPPING/ AIRMASS WILL ADVECT EAST AHEAD OF THE APPROACHING TROUGH/FRONT. THUS...STILL PLENTY OF UNCERTAINTY IF PRE-FRONTAL/WARM SECTOR CONVECTION WILL FIRE BEFORE MAIN CONVERGENCE/LIFT WITH THE COLD FRONT/MID LEVEL TROUGH ARRIVES DURING THE MID/LATE EVENING HOURS. NAM/SREF/LOCAL WRF MODEL INDICATE SOME CONVECTION WILL DEVELOP AHEAD OF THE FRONT SO CONTINUED RAIN CHANCES ACROSS ENTIRE FORECAST AREA THIS EVENING...HIGHEST ACROSS THE NORTHWEST HALF AS THE FRONT MOVES IN AFTER 03Z. HIGHEST POPS OVER THE SOUTHEAST HALF OF THE FORECAST AREA AFTER MIDNIGHT AS FRONT PUSHES THRU. RAISED RAIN CHANCE TO CATEGORICAL TONIGHT WITH THE FRONTAL PASSAGE. SLIGHT RISK OF SEVERE STORMS CONTINUES AS THE FRONT AND EXPECTED LINE OF TSRA MOVE INTO/ACROSS THE AREA...BUT THIS LESS CLEAR THAN EARLIER THOUGHT GIVEN POTENTIAL FOR CONVECTION ON EAST EDGE OF CAP AHEAD OF THE FRONTAL CONVECTION AND TIMING WITH BULK OF ARRIVAL DURING THE LATE EVENING HOURS. SEE SWODY1 FOR MORE DETAILS. CONSIDERED FLASH FLOOD WATCH FOR PORTIONS OF THE AREA...BUT CONFIDENCE FOR...AND EXPECTED COVERAGE OF...ANY HEAVY RAIN TONIGHT IS QUITE LOW. ONCE FRONT ARRIVES...THE MORE WIDESPREAD SHRA/TSRA WITH IT ARE EXPECTED TO BE QUITE PROGRESSIVE...LIMITING THE HEAVY RAIN THREAT. FRONT SLIDES SOUTH OF THE AREA BY 12Z SAT...WITH COOLER/DRIER/STABLE LOW LEVEL AIRMASS SPREADING SOUTHEAST ACROSS THE AREA BEHIND IT. ONE STRONGER SHORTWAVE ROTATES AROUND THE BASE OF THE TROUGH AND ACROSS THE AREA SAT MORNING...ALONG WITH RIGHT ENTRANCE REGION OF 110KT 300MB JET AND SOME WEAK MOISTURE TRANSPORT AROUND 700MB OVER THE SOUTH HALF OF THE FORECAST AREA. CONTINUED A SMALL -SHRA CHANCE ACROSS THE SOUTH THIRD OF FORECAST AREA SAT MORNING. DEEPER SUBSIDENCE DRYING SPREAD ACROSS FOR SAT AFTERNOON. THIS DRIER AND GENERALLY STABLE AIRMASS THEN REMAINS OVER THE AREA THRU MON NIGHT AS HIGH PRESSURE SLOWLY DRIFT SOUTHEAST ACROSS THE REGION. STEEP LOW LEVEL LAPSE RATES AND STRONG MIXING UNDER THE 850-700MB COLD POOL TO MAKE FOR SOME BRISK WEST/NORTHWEST WINDS ACROSS THE AREA BOTH SAT/SUN AFTERNOONS. HIGH SLIDES OFF ALREADY MONDAY WITH A RETURN OF SOUTH FLOW AND SOME WARMING. NUMERICAL GUIDANCE FOR TONIGHT THRU SUN NIGHT QUITE SIMILAR...AND GENERALLY FAVORED A COMPROMISE OF GFS-MAV/NAM-MET MOS LOWS/HIGHS THESE PERIOD. TRENDED TOWARD WARMER GFS MEX-MOS HIGHS/LOWS MON/MON NIGHT WITH SOUTHERLY FLOW ACROSS THE AREA. .LONG TERM...TUESDAY THROUGH FRIDAY 11.00Z MEDIUM RANGE MODELS/GFS ENSEMBLE MEAN IN RATHER GOOD AGREEMENT WITH EACH OTHER AND THEIR PREVIOUS RUNS FOR THE TUE-FRI PERIOD. FORECAST CONFIDENCE IN THE LONG TERM ABOVE AVERAGE. EASTERN CONUS TROUGH EARLY IN THE PERIOD LIFTS OUT AND SHORTWAVE RIDGING ALOFT OVER THE NORTH-CENTRAL CONUS IS REPLACED BY BROAD TROUGHING/ QUASI-ZONAL FLOW FOR THE MIDDLE AND LATER PARTS OF NEXT WEEK AS ENERGY EJECTS EASTWARD OUT OF RATHER PERSISTENT TROUGHING ALONG THE WEST COAST. FIRST...STRONGER PIECE OF ENERGY THRU THE FLOW DEVELOPS A LOW/TROUGH AND FRONT IN THE NORTHERN PLAINS/SOUTH-CENTRAL CAN ON TUE WITH THE COOLER...DRIER HIGH MOVING EAST INTO THE OH VALLEY. STRONGER SOUTHERLY FLOW/MOISTURE RETURN DEVELOPS ON TUE AS GRADIENT TIGHTENS BETWEEN THE HIGH/LOW. SOME QUESTION AS TO HOW QUICKLY THE MOISTURE...AND TSRA CHANCES...WILL RETURN INTO THE AREA ON TUE. WILL LEAVE TUE DRY FOR NOW...AS REMAINDER OF EXTENDED PORTION OF FORECAST LOOKS TO HAVE TSRA CHANCES. THE FRONT PUSHES INTO THE AREA TUE NIGHT/WED...THEN STALLS EAST-WEST ACROSS THE REGION INTO FRI. AS SHORTWAVES RIPPLE THRU THE QUASI-ZONAL FLOW ALOFT...A WAVE OR TWO OF LOW PRESSURE LOOKS TO RIDE EAST/NORTHEAST ALONG THIS BOUNDARY FOR LATER IN THE WEEK. CARRIED CHANCE RANGE POPS FROM TUE NIGHT-FRI FOR NOW. HOWEVER...WITH SHORTWAVES IN NEARLY ZONAL FLOW DIFFICULT TO TIME AT BEST...TIMING/DETAILS OF THE TSRA CHANCES LATER NEXT WEEK DIFFICULT TOO. NOT EVERY PERIOD FROM TUE NIGHT-FRI WILL BE WET...BUT WHICH WILL BE DRY WILL DEPEND ON EVENTUAL /BUT PRESENTLY UNKNOWN/ SHORTWAVE TIMING. GFS MEX/ENSEMBLE MOS AND HPC GUIDANCE TEMPS ALL QUITE SIMILAR THRU THE PERIOD AND APPEAR REASONABLE. && .AVIATION...TONIGHT AND SATURDAY SLIGHTLY COMPLICATED FORECAST PERIOD DUE TO COLD POOL/OUTFLOW BOUNDARY FROM MORNING THUNDERSTORMS ACROSS THE AREA. STRONG COLD FRONTAL BOUNDARY HAS BEEN SWIFTLY MOVING ACROSS SOUTH DAKOTA TODAY AND LOOKS TO PASS THROUGH THE TAF SITES OVERNIGHT. THE QUESTION IS...IF CONVECTION WILL FORM IN THE LOCAL AREA AHEAD OF THE FRONT LATER THIS AFTERNOON ALONG THE OUTFLOW BOUNDARY. DID NOT ADDRESS THIS IN THE TAFS...BUT IT IS A POSSIBILITY. DO EXPECT CONVECTION TO FORM ACROSS WESTERN MINNESOTA ALONG THE COLD FRONT THIS AFTERNOON... WHICH WILL MOVE INTO THE KRST TAF SITE AT MID/LATE EVENING THEN CONTINUE EASTWARD OVERNIGHT. ACTUAL FRONTAL PASSAGE WILL BE A BIT LATER...WITH WINDS SWITCHING TO THE NORTHWEST. THEN INTO THE DAY ON SATURDAY...WITH THE EXCEPTION OF BRISK NORTHWEST WINDS...QUIET VFR CONDITIONS WILL PREVAIL. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...RRS AVIATION..........BROOKS.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 736 PM CDT FRI JUL 11 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-121100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 736 PM CDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION...A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA TONIGHT. STORMS WILL FIRST REACH SOUTHEAST MINNESOTA AND PARTS OF NORTH CENTRAL WISCONSIN...BY 11 PM OR MIDNIGHT. THE LINE WILL PROGRESS EAST ACROSS THE REGION OVERNIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL AS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FROM TUESDAY NIGHT INTO THURSDAY...AS A COLD FRONT WILL BE OVER THE AREA. AT THIS TIME... THERE IS TOO MUCH UNCERTAINTY TO DETERMINE THE SEVERE STORM POTENTIAL WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...MAINLY BETWEEN 11 PM AND 3 AM. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1014 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM TSTM WND GST LAKE CITY 44.45N 92.28W
07/11/2008 E40 MPH WABASHA MN AMATEUR RADIO
&&
MWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1020 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM TSTM WND GST 3 NW ORONOCO 44.19N 92.58W
07/11/2008 E45 MPH OLMSTED MN AMATEUR RADIO
&&
DTJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1029 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM TSTM WND GST 1 SW ORONOCO 44.15N 92.56W
07/11/2008 E75 MPH OLMSTED MN FIRE DEPT/RESCUE
&&
04PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1054 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM TSTM WND GST WEAVER 44.22N 91.93W
07/11/2008 E50 MPH WABASHA MN TRAINED SPOTTER
TRAINED SPOTTER NEAR WEAVER REPORTED ESTIMATED 50 MILES
PER HOUR.
&&
DTJThe La Crosse radar (KARX), 59 km away, was scanning. The volume nearest the first event began at 04:24 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees were blown and blocked parts of Highway 30.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121607, 121605.